Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Edema of ankle and foot

07/16/2007

Question:

I have been taking the following medications for hypertension for several years: Toprol XL 100 mg once-a-day; Altace 10 mg once-a-day; Norvasc 5 mg once-a-day... and have never been aware of noticable swelling of ankles and feet. Pravastatin 20 mg once-a-day (before bed) was added several months ago, without any noticeable change. Recently, the Norvasc was increased to 10 mg once-a-day, and I have begun to have noticeable swelling in my ankles and feet, especially the right foot. Is it likely that the increased dosage of the Norvasc is causing the edema? I have tried reducing the Norvasc dosage by cutting the Norvasc tablet in half, but still have some ongoing edema. Is this most likely a side-effect of the Norvasc (the timing of the edema and the increased Norvasc dosage would seem to indicate that); or could it be a symptom of the mix of the above-referenced medications; or should I be concerned about possible manifestation of somee new pathology? I have never had a heart attack and have no family history of heart disease; am not dibetic; am 5`11" and 208 lbs. Causacian male; non-smoker; and have regular BP checks by my cardiologist, and periodic stress echos as well... all with no change during the past several years when I`ve closely followed by the cardiologist. Please advise vis-a-vis how concerned I should be about the very recent ankle and foot edema. Thanks!

Answer:

The most likely cause of your ankle edema is indeed the Norvasc.  Norvasc is a dihydropyridine calcium channel blocker;  this class of agents causes a dilatation of the small arteries, leading to the accumulation of fluid, especially in the feet and ankles.  The swelling is dose-dependent, and 10 mg of Norvasc will cause more swelling than 5 mg.

The swelling is generally harmless.  It cannot be reduced with the use of water pills.  If your blood pressure is well controlled and you feel otherwise well, you can safely ignore the swelling.  If the swelling is a nuisance or uncomfortable, you can consider changing your medication regimen.  Norvasc can be replaced by a water pill like hydrochlorothiazide, for example.  You can also try to reduce the dose of Norvasc and to increase the dose of either Altace or Toprol, or both.  You should check with your doctor before making any changes in your regimen.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati